|Year : 2018 | Volume
| Issue : 6 | Page : 1571-1572
Diffuse erythematous rash after teneligliptin therapy: A case report
Prabhat Agrawal, Apoorv Jain, Saurabh Bansal, Abhishek Raj
Department of Medicine, S.N. Medical College, Agra, Uttar Pradesh, India
|Date of Web Publication||30-Nov-2018|
Dr. Saurabh Bansal
Department of Medicine, S.N. Medical College, Agra, Uttar Pradesh - 282 002
Source of Support: None, Conflict of Interest: None
We report a yet unreported, adverse effect of teneligliptin [Dipeptidyl peptidase IV inhibitor (DPP IV)] presenting as diffuse pruritic erythematous rash, in a patient, 2 days after initiation of the drug. The rash waned off after the discontinuation of the drug without any residual lesion.
Keywords: Adverse effects, DPP IV inhibitors, drug rash, pruritus, teneligliptin, type II diabetes mellitus
|How to cite this article:|
Agrawal P, Jain A, Bansal S, Raj A. Diffuse erythematous rash after teneligliptin therapy: A case report. J Family Med Prim Care 2018;7:1571-2
|How to cite this URL:|
Agrawal P, Jain A, Bansal S, Raj A. Diffuse erythematous rash after teneligliptin therapy: A case report. J Family Med Prim Care [serial online] 2018 [cited 2019 Aug 21];7:1571-2. Available from: http://www.jfmpc.com/text.asp?2018/7/6/1571/246496
| Introduction|| |
Relative economic advantage of teneligliptin over other DPP IV inhibitor has propelled its usage in South East Asian countries including India. A generally safe adverse-effect profile has further substantiated its usage. We report appearance of diffuse, pruritic, and erythematous rash after exposure of teneligliptin.
| Case|| |
A 49-year-old female with type II diabetes mellitus with poor glycemic control on oral hypoglycemic agents (metformin 1 g with glimepride 2 mg, fixed drug combination in twice daily divided dosage) presented to us. Her BMI was 28.8; she was normotensive with apparently unremarkable systemic examination. Her renal and hepatic function profiles were within clinical limits. Her HBA1C was 8.4 and fasting blood glucose was 150 mg/dl with postprandial blood glucose 212 mg/dl. She was advised teneligliptin 20 mg daily. After exposure of teneligliptin for 2 days, she presented with diffuse erythematous pruritic cutaneous rash. There was no history of fever, lymphadenopathy, and other sign(s) suggestive of infectious etiology. The rash was present all over the limbs and trunk with prominence over the ventral aspect of affected area. Teneligliptin was withdrawn and patient was started on once daily fexofenadine 120 mg and topical emollients. The rash disappeared gradually over next 5–7 days with no residual scarring or hyperpigmentation. Considering it to be not related to exposure of the drug, it was restarted after 15 days which led to the reappearance of rash, subsequently managed as previous exposure. This adverse effect (rash) was scored as per NARANJO scale score of +7.
| Discussion|| |
Diabetes mellitus is major public health problem contributing to morbidity and mortality due to its various microvascular and macrovascular complications. DPP IV inhibitors are associated with enhanced beta cell functions, low risk of hypoglycemia, weight gain, and over good tolerability profile. Teneligliptin is a new DPP IV inhibitor which shows a unique chemical structure characterized by five consecutive rings (J shaped), metabolizes through both hepatic and renal routes with no dose adjustment required in patients of hepatic and renal insufficiency. Relatively long half-life (24 h) ensures minimal glycemic fluctuations over the day. Efficacy and safety profile of teneligliptin is similar to other DPP IV inhibitors. This along with economic advantage poised by teneligliptin-based therapies has propelled its usage among both drug naïve as well as co-prescription with other oral hypoglycemic drugs. To the best of authors' knowledge, there have been reports of cutaneous adverse effects of other DPP IV inhibitors, but similar reports with teneligliptin are unknown. This case report is thus unique in highlighting a yet unreported adverse effect of teneligliptin.
| Conclusion|| |
In the present case, the initial generalized skin eruption may have been induced by an allergic reaction to teneligliptin. Close attention should be paid to patients receiving this drug with a history of urticaria and to the development of photosensitivity.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Cade WT. Diabetes-related microvascular and macrovascular diseases in the physical therapy setting. Phys Ther 2008;88:1322-35.
Foley JE, Jordan J. Weight neutrality with the DPP-4 inhibitor, vildagliptin: Mechanistic basis and clinical experience. Vasc Health Risk Manag 2010;6:541-8.
Maladkar M, Sankar S, Kamat K. Teneligliptin: Heralding change in type 2 diabetes. J Diabetes Mellit 2016;6:113-31.
Agrawal P, Gautam A, Pursnani N, Maheshwari PK. Teneligliptin, an economic and effective DPP-4 inhibitor for the management of type-2 diabetes mellitus: A comparative study. J Assoc Physicians India 2018;66:67-9.
Ghosh S, Trivedi S, Sanyal D, Modi K, Kharb S. Teneligliptin real-world efficacy assessment of type 2 diabetes mellitus patients in India (TREAT-INDIA study). Diabetes Metab Syndr Obes 2016;9:347-53.
Nakatani K, Kurose T, Hyo T, Watanabe K, Yabe D, Kawamoto T, et al.
Drug-induced generalized skin eruption in a diabetes mellitus patient receiving a dipeptidyl peptidase-4 inhibitor plus metformin. Diabetes Ther 2012;3:14.